Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 60, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 4, 2019, 1:56 AM CDT for Saline County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2019, 1:56 AM CDT (06:56 UTC)
- Expired
- Jul 4, 2019, 6:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Saline County, KS
The radar
The Topeka radar (KTWX), 104 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:00 AM CDT | FLASH FLOOD | 5 E Assaria, KS | FLASH FLOODING CAUSED WATER TO COME INTO THE BASEMENT |
| Jul 4, 5:00 AM CDT | FLASH FLOOD | 5 E Assaria, KS | FLASH FLOODING CAUSED WATER TO COME INTO THE BASEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 184 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213
WGUS53 KICT 040656
FFWICT
KSC169-041100-
/O.NEW.KICT.FF.W.0060.190704T0656Z-190704T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
156 AM CDT Thu Jul 4 2019
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Eastern Saline County in central Kansas...
* Until 600 AM CDT.
* At 156 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Salina, Gypsum, New Cambria and Kipp.
This includes Interstate 70 between Mile Markers 254 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9758 3896 9761 3896 9738
$$
MCGUIRE1 follow-up statement
887
WGUS73 KICT 040904
FFSICT
Flash Flood Statement
National Weather Service Wichita KS
404 AM CDT Thu Jul 4 2019
KSC169-041100-
/O.CON.KICT.FF.W.0060.000000T0000Z-190704T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saline KS-
404 AM CDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
EASTERN SALINE COUNTY...
At 401 AM CDT, Doppler radar indicated heavy rain across the warned
area. Up to three inches of rain have already fallen. Flash flooding
is already occurring.
Some locations that will experience flooding include...
Gypsum, New Cambria and Kipp.
Flood waters are moving down the Smoky Hill river near Mentor. Other
creeks and streams are likely inundated.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3893 9737 3893 9738 3892 9738 3891 9737
3861 9737 3861 9758 3896 9761 3896 9738
$$
MCGUIREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 11:37 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 3, 11:37 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1137 PM CDT Wed Jul 3 2019 .SHORT TERM...(This evening through Saturday night) Issued at 305 PM CDT Wed Jul 3 2019 Tonight: Complex pattern at the onset, with departing MCV, large cold pool juxtaposed with pocket of deeper moisture as evidenced in 1200 UTC soundings and approaching weak upper trough from the west. Models show a lot of variation in how things will evolve and none seem to be exactly on target with existing convection. Thinking that cold pool may limit some of the convection in southeast KS, but areas in central/south central KS where moisture advection and upper lift are maximized have best chances this evening and overnight. Will be potential for heavy rainfall, especially where storms train given ample deep moisture. Thursday-Thursday night: Currently thinking some precipitation will be ongoing in the morning, most likely across the Flint Hills. Remains to be seen how extensive precipitation will be by midday. Thinking it would diminish in the morning, then develop or increase in the afternoon, especially over the eastern half of the forecast area. Warmer temperatures aloft may cap western half of area. While suspicious, GFS attempts to generate elevated convection to the west and southwest of KICT around 0000 UTC. Also of note, ARW/NMM generate and move an MCS across most of the forecast area after midnight. If this plays out, subsequent forecasts will need to significantly add/increase chances for precipitation east of a K9K7-KCFV line. Friday-Saturday: Forecast on Friday is quite challenging. A lot depends on whether MCS materializes during the very early morning hours Friday. Otherwise surface boundary in the vicinity of central KS will likely be focus for a few storms late afternoon, growing upscale Friday night. Southern/western extent is a bit challenging Friday night and into Saturday and initialization grids may be a bit generous to the west/southwest of KICT, but underdone to the east. Anticipate considerable changes with subsequent forecasts given the difficultly of models to accurately resolve this type of summertime regime. -Howerton .LONG TERM...(Sunday through Wednesday) Issued at 305 PM CDT Wed Jul 3 2019 Little change during the medium range with upper ridge hanging tough and weak surface boundary likely meandering across the Central Plains, potentially across the forecast area per 1200 UTC GFS/ECMWF. This will bring chances for isolated storms in the afternoon and more organized storms overnight, depending on where the front is located. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1137 PM CDT Wed Jul 3 2019 Showers and a few thunderstorms will redevelop overnight across central and southeast Kansas. While VFR conditions will prevail away from convection, expect brief MVFR cigs and MVFR/IFR vsbys in storms. However, due to scattered coverage will relegate mention to VCSH and amend as needed when impact on a terminal becomes more imminent. Otherwise, showers and storms may linger through the morning hours across eastern Kansas with diurnally driven isolated strong storms possible across all areas in the afternoon. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 71 92 73 95 / 40 20 10 20 Hutchinson 70 93 72 96 / 30 20 10 20 Newton 71 91 73 94 / 50 20 20 20 ElDorado 71 90 73 92 / 40 20 10 20 Winfield-KWLD 69 91 73 94 / 30 20 10 10 Russell 69 97 71 98 / 30 10 10 30 Great Bend 69 95 71 96 / 30 10 10 30 Salina 71 95 73 96 / 50 20 20 30 McPherson 70 93 72 95 / 40 20 20 30 Coffeyville 71 90 73 92 / 50 20 10 10 Chanute 70 89 72 91 / 30 30 10 10 Iola 70 89 72 91 / 40 30 10 20 Parsons-KPPF 71 89 73 91 / 30 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...KED
Hazardous weather outlook, Jul 3, 10:09 PM CDT, 3 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1009 PM CDT Wed Jul 3 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050315- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1009 PM CDT Wed Jul 3 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a chance of thunderstorms after midnight. The better chances will reside along and east of a Salina to Wichita to Arkansas City line, where localized heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be multiple chances over for storms throughout this period. Storms will be mainly isolated during the afternoon, with a couple of chances for more organized storms during the night. Some of the storms during the period will be strong with 50 mph winds and small hail. A few severe storms are possible, especially if the organized storms develop overnight. Heat indices will be near 100 degrees over at least parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:45 AM CDT | Severe Thunderstorm Warning | ICT | Saline | 45 min |
| Jul 4, 2:11 AM CDT | Special Weather Statement | ICT | McPherson | 34 min |
| Jul 4, 4:13 AM CDT | Flash Flood Warning | ICT | McPherson, Marion | 4 hr |
| Jul 4, 4:14 AM CDT | River Flood Warning | ICT | McPherson, Saline | 28 hr |
| Jul 4, 5:58 AM CDT | Areal Flood Warning | ICT | McPherson, Marion, Saline | 5 days |
| Jul 4, 8:21 AM CDT | Areal Flood Warning | ICT | Chase, Marion | 53 hr |
| Jul 4, 9:22 AM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
| Jul 4, 10:34 AM CDT | Flash Flood Warning | ICT | Saline | 8 hr |
| Jul 4, 10:44 AM CDT | River Flood Warning | ICT | Saline | 22 hr |
| Jul 4, 1:53 PM CDT | Flash Flood Warning | ICT | Marion | 4 hr |
| Jul 4, 4:00 PM CDT | River Flood Warning | ICT | Marion | 60 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.